Retained pellets have potential to cause convulsions: DAK

Srinagar, Sep 24:  Taking note of a news item published in a local English daily regarding a patient with pellet injuries who had convulsions at a hospital, Doctors Association Kashmir (DAK) today said that retained pellets in body have the potential to cause seizures.

President DAK Dr Nisar ul Hassan in a statement said that patients with retained pellets in their bodies are at risk for seizures.

A young boy aged 16 years admitted at SKIMS hospital with multiple pellets in chest and left shoulder had seizures.

The seizures in this patient could have been because of lead toxicity.

Lead toxicity secondary to retained pellets has been well documented in the literature.

One of the major manifestations of lead toxicity is convulsions.

Studies have shown toxic levels of lead in patients with lodged in pellets.

The percentage of lead in pellets is more than 95% and lead is toxic to brain particularly in children.

For convulsions to occur pellets don’t need to hit the brain, they otherwise can cause fits due to lead poisoning.

Most symptoms of lead toxicity are non-specific and the diagnosis is delayed and even missed.

The symptoms might appear within few days after someone gets shot, but patients can turn up decades later.

The chances of lead poisoning increases with the number of pellets and if pellets end up near large joints.

Doctors should be aware of lead toxicity in patients with pellets and these patients should be screened for elevated lead levels so that chelation therapy can be initiated to prevent systemic toxicity.

While thousands of patients are with retained pellets, Kashmir hospitals lack the facility for measuring lead levels.


Published as received, This post has not been worked upon by U4UVoice Staff and has been auto-generated from the release by the sender.

Leave a Comment